Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 26, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 8, 1998, 4:41 PM CDT for Cowley County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 4:41 PM CDT (21:41 UTC)
- Expired
- Jun 8, 1998, 5:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 4:49 PM CDT | Thunderstorm Wind 52 | Udall, KS | |
| Jun 8, 5:08 PM CDT | Thunderstorm Wind 52 | Rock, KS | |
| Jun 8, 5:26 PM CDT | Tornado F0 | Udall, KS | One barn and a few houses damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 082141 RRA TORICT KSC035-082245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * TORNADO WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 545 PM CDT * AT 4:40 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A TORNADO NEAR BELLE PLAINE OR 9 MILES NORTHEAST OF WELLINGTON....MOVING TO THE MOVING EAST AT 25 MPH.. * THE TORNADO IS EXPECTED TO BE NEAR... UDALL ATLANTA STORM HAS A HISTORY OF PRODUCING TORNADOES AND VERY LARGE HAIL.THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF ABVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:53 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 8, 2:53 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT MON JUN 8 1998 ...SHORT TERM... IMPENDING SVR WEATHER THE SHORT TERM CONCERN. TSTMS FIRING TO THE WEST OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON. LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET INTERESTING SOON. STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH AREA IS EXTENDED EWD LATER THIS EVENING. WL GENERALLY KEEP TEMPS AOA GUID NUMBERS. URBAN ...LONG TERM... FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING ACROSS THE CWA. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS EJECT NEWRD. TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE MOST CONSISTENT OF LATE. WILL ADD POPS TUES NIGHT ALL SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED POSTION OF FRONTAL ZONE. WILL MAINTAIN TSRA CHANCES WED THROUGH THE ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE. MAX TEMPS HIGHLY DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S THROUGH THE PERIOD. PETERSEN FCSTID = 3 ICT 65 85 68 85 / 60 10 30 20 HUT 65 85 68 85 / 60 10 30 20 EWK 65 85 68 85 / 60 10 30 20 EQA 65 85 68 85 / 60 10 30 20 WLD 65 85 68 85 / 60 10 30 20 RSL 64 84 65 85 / 60 10 30 20 GBD 64 84 65 85 / 60 10 30 20 SLN 64 84 65 85 / 60 10 30 20 MPR 64 84 65 85 / 60 10 30 20 CFV 66 85 67 85 / 60 10 30 20 CNU 66$ 85 67 85 / 60 10 30 20 K88 66 85 67 85 / 60 10 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 10:57 AM CDT, 5 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
Special weather statement, Jun 8, 10:57 AM CDT, 5 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 AM CDT MON JUN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT. THE THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. MRU
Special weather statement, Jun 8, 3:53 PM CDT, 48 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 8, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jun 8, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Jun 8, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jun 8, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 8, 3:48 PM CDT | Tornado Warning | ICT | Sumner | 62 min |
| Jun 8, 3:50 PM CDT | Tornado Warning | ICT | Lincoln | 40 min |
| Jun 8, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| Jun 8, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jun 8, 4:40 PM CDT | Tornado Warning | ICT | Harvey | 60 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 8, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 8, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Jun 8, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 8, 5:38 PM CDT | Tornado Warning | ICT | Harvey | 62 min |
| Jun 8, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 8, 5:44 PM CDT | Tornado Warning | ICT | Chautauqua, Elk | 61 min |
| Jun 8, 5:45 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Jun 8, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 8, 6:29 PM CDT | Tornado Warning | ICT | Chase | 61 min |
| Jun 8, 6:41 PM CDT | Tornado Warning | ICT | Elk | 49 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.